Response-adaptive randomization for multi-arm clinical trials using the forward looking Gittins index rule

Villar, Sofia Soledad and Wason, James and Bowden, Jack (2015) Response-adaptive randomization for multi-arm clinical trials using the forward looking Gittins index rule. Biometrics, 71 (4). pp. 969-978. ISSN 0006-341X

Full text not available from this repository.

Abstract

The Gittins index provides a well established, computationally attractive, optimal solution to a class of resource allocation problems known collectively as the multi-arm bandit problem. Its development was originally motivated by the problem of optimal patient allocation in multi-arm clinical trials. However, it has never been used in practice, possibly for the following reasons: (1) it is fully sequential, i.e., the endpoint must be observable soon after treating a patient, reducing the medical settings to which it is applicable; (2) it is completely deterministic and thus removes randomization from the trial, which would naturally protect against various sources of bias. We propose a novel implementation of the Gittins index rule that overcomes these difficulties, trading off a small deviation from optimality for a fully randomized, adaptive group allocation procedure which offers substantial improvements in terms of patient benefit, especially relevant for small populations. We report the operating characteristics of our approach compared to existing methods of adaptive randomization using a recently published trial as motivation.

Item Type:
Journal Article
Journal or Publication Title:
Biometrics
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2700
Subjects:
ID Code:
81166
Deposited By:
Deposited On:
19 Aug 2016 15:54
Refereed?:
Yes
Published?:
Published
Last Modified:
01 Apr 2020 04:51